Switching Medications... Tinnitus Spike (Vilazodone)

Discussion in 'Support' started by SwirlySauce, Feb 23, 2019.

    1. SwirlySauce

      SwirlySauce Member

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Medication/Illness
      Hi everyone,

      I've been a long-time tinnitus sufferer, almost a decade now. The initial tinnitus was brought on by a period of intense stress on my life, or possibly the Prozac I was put on during that time. In either case, I've made peace with the tinnitus and it's never been a big bother... for the most part.

      As I'm sure most of you know tinnitus spikes are always a source of concern. I've had a good share of those over the years but they were always of the organic varieties. My tinnitus would spike if I had gotten the flu, a cold, taken some aspirin, sinus infection, etc. Those always caused my anxiety to sky rocket but I quickly learned that the tinnitus would return to normal. And it always did.

      Now I've been on Celexa (Citalopram) for practically as long as I've had the tinnitus. I went on it soon after the Prozac and have stayed on it for 8 years now.

      This medication has recently caused some unwanted side effects and I feel has lost some of its effectiveness. I have tried in the past 3 years or so to try and wean myself off this medication but the withdrawal symptoms caused me to reinstated the medication every time.

      My doctor recommended that I switch over to a different medication to at least get some of the benefits back. He recommended Vilazodone (Viibryd) as it was one of the newer ones with less reported side effects.

      I've been on the Viibryd two weeks now and my tinnitus has been through the roof. Since this isn't a usual organic cause for a tinnitus spike I'm a bit worried on what to do here. My doctor seems to think that the ringing should subside once the medication is withdrawn but I'm hesitant after reading all the horror stories of medications causing tinnitus to get worse permanently.

      At this point I also don't know if this spike is a withdrawal symptom from the Celexa or a side effect from the Viibryd. I can't tell which one is causing it.

      Does anyone else have experience with switching antidepressants and how it affected their tinnitus? I'm considering calling it quits and going back to the Celexa as I'm concerned that this new volume will be permanent.

      Any advice or similar stories would be greatly appreciated!
       
    2. billie48
      Sunshine

      billie48 Member Benefactor Ambassador Hall of Fame

      Location:
      Canada
      Tinnitus Since:
      03/2009
      Cause of Tinnitus:
      not sure
      Warm welcome to the forum. I didn't use these drugs so I can't comment on them. But if there is not enough response, try search the forum of google with these two drugs that you have used to see which one is the likely culprit of your spike. Good luck. God bless.
       
    3. AUTHOR
      AUTHOR
      SwirlySauce

      SwirlySauce Member

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Medication/Illness
      Thanks for the response billie48! Unfortunately I couldn't find anything on Vilazodone on this forum, which prompted me to write this post. A Google search didn't bring up much either. The drug is quite new so there likely isn't as much information on it.

      Celexa (Citalopram) seems to cause Tinnitus for quite a number of people from what I've read. I consider myself lucky that in the 8 years I've taken it it has never had an impact on my Tinnitus.

      Thats why I'm quite surprised that Vilazodone would cause it my tinnitus to spike, considering they're both SSRIs. But every medication is different in some ways I suppose.

      I'll be switching back to Celexa as quickly as possible. I'm quite worried that the longer I stay on Vilazodone the greater the chances of this being permanent.

      I'll hang around and post my progress in this topic.
       
    4. Selah1281

      Selah1281 Member Benefactor

      Location:
      A Living Hell
      Tinnitus Since:
      06/2019
      Cause of Tinnitus:
      Unknown
      Did your spike subside?
       
    5. AUTHOR
      AUTHOR
      SwirlySauce

      SwirlySauce Member

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Medication/Illness
      Yes it did go back to normal after I switched back to Celexa. I'm doing another trial of the Viibryd again but I'm not too confident it will be any different this time around.

      I'm on the third day of the trial and my tinnitus is already louder. I can't tell if its because of withdrawal symptoms from the Celexa, if its the Viibryd doing it, or if I just need to let my body adjust for longer.

      I'm not sure what to do at this point.
       
    6. AUTHOR
      AUTHOR
      SwirlySauce

      SwirlySauce Member

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Medication/Illness
      Quick update: I'm still on the Viibryd (7th day now?) and the tinnitus has gotten slightly less loud. Not to where it was with the Citalopram unfortunately.

      I'll keep going for another week and see
       
    7. Selah1281

      Selah1281 Member Benefactor

      Location:
      A Living Hell
      Tinnitus Since:
      06/2019
      Cause of Tinnitus:
      Unknown
      How did things turn out for you?
       
    8. AUTHOR
      AUTHOR
      SwirlySauce

      SwirlySauce Member

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Medication/Illness
      I'm a bit lost at the moment. I'm still on the Viibryd trying to get this to work.

      There was a reduction in the tinnitus for the past week or so but now its back to being loud again since yesterday. I was hoping

      I've been feeling a lot more emotional and prone to mood swings. It's hard to say if this is because the meds aren't working as effectively as they should, side effects, or withdrawal from the old medication.

      Part of me just wants to give :/
       
      • Hug Hug x 1

Share This Page

Loading...